If this is your first visit, be sure to check out the FAQ in HCMA Announcements. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below. Your Participation in this message board is strictly voluntary. Information and comments on the message board do not necessarily reflect the feelings, opinions, or positions of the Hypertrophic Cardiomyopathy Association. At no time should participants to this board substitute information within for individual medical advice. The Hypertrophic Cardiomyopathy Association shall not be liable for any information provided herein. All participants in this board should conduct themselves in a professional and respectful manner. Failure to do so will result in suspension or termination. The moderators of the message board working with the HCMA will be responsible for notifying participants if they have violated the rules of conduct for the board. Moderators or HCMA staff may edit any post to ensure it conforms with the rules of the board or may delete it. This community is welcoming to all those with HCM we ask that you remember each user comes to the board with information and a point of view that may differ from that which you hold, respect is critical, please post respectfully. Thank you

Announcement

Collapse
No announcement yet.

cardizem, varapomil and dialysis

Collapse

About the Author

Collapse

isabellakp Find out more about isabellakp
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • cardizem, varapomil and dialysis

    a recently diagnosed HCM patient....on hemodialysis for kidney failure. B/p can be okay lying down...but during dialyis b/p drops and HCM symptoms are so intense...i can only lie down. Massive mirgraines also. After b/p comes up....i have been trying cardizem...but then can't get out of bed...too weak and low b/p. Also cannot get out of bed after dialysis treatments. I have to go to dialysis to stay alive...but dialysis makes the HCM worse. Not given to be an alarmist..but feel docs are not helping...i had dialysis again...and again am in extreme pain and bedridden....and haven't tried meds again yet...docs here have not consulted with anyone who has knowledge of HCM and dialysis....(thanks to lisa) Help is coming...but HOW do i get through another week of dialysis witih no help....this feels very dangerous...and for the first time in 12 years of dialysis..i fear for my life with every treatment....

  • #2
    Re: cardizem, varapomil and dialysis

    You sound like you are having an extremely difficult time right now; hold on to the fact that Lisa and the whole support system she has developed are amazing. I have read incredible stories of people's lives changing once they are receiving the proper care for HCM. You will be held in my thoughts and prayers through this coming week and beyond. Let us know how things progress with you.
    Joyce
    \"We are not human beings having a spiritual experience. We are spiritual beings having a human experience.\"
    Pierre Teilhard de Chardin

    Comment


    • #3
      Re: cardizem, varapomil and dialysis

      Hi Isabel,
      Oh, how I hear you. My kidneys are also bad, but I’m not on dialysis - yet. I also have a mess of other problems, such as diabetes and hyperlipidemia, etc, and walk a narrow path with my troop of doctors. Although I’ve suffered the common effects of HCM for over fifteen years or so, I was not diagnosed until last New Years when I was hospitalized with another HOCM attack. Luckily I was treated by a cardio who is experienced in HCM and he has been treating me since. There was a major adjustment to the drugs I was on, and we’re still tweaking the meds a little from time to time, but I’m in much, much better shape then I was in before.

      I hope Lisa has been a help in finding a doctor in your area that can address your particular needs and get things straightened out for you. Sounds like things are a bit hard to bear at this time, but hopefully once things get under control you’ll be in much better shape and able to enjoy life again.

      In talking with my cardiologist last Thursday he mentioned that people with familial hyperlipidemia usually die in their fifties. Well, come August I’ll be 72 and I have devised a scheme to get a lot older. I was hospitalized seven times in 2003. I had my fourth heart cath and stenting, had pneumonia, had a stroke, had my renal arteries angioplastied and stented, had my iliac arteries angioplastied and stented, and had two attacks of HOCM. The hospital bills each ranged from 24 thousand and change to 96 thousand and change – and then there was the aftercare facility, and all those expensive tests throughout. I figure the insurance company will have to keep me alive for another hundred years just to break even on my premiums. (Actually I think this was the way Methuselah did it.)

      So hang in there kiddo, we all are living one day at a time, and your future has to be a lot brighter then where you are now. Finally, welcome to the website. We’re glad to have you with us. Please keep in touch – we all love to hear success stories.
      Burt

      Comment


      • #4
        Re: cardizem, varapomil and dialysis

        Are they giving you your meds post dialysis due to the washout? are they trying anything like boluses of Mannitol IV in line after the artificial kidney? this added complex sugar often helps with reducing headache and leg cramping caused by the cell level fluid shift and high venous pressure required to pull the fluid out . Often the severe cramping and pain are brought on by the demand of the dialysis machine to pull volumes of fluid off in a short time.The Mannitol helps the cellular shift occur more efficiently as mannitol ( a sugar) has an affinity for fluid(it draws it out of the cell and into the blood stream where it can be diaylized out. Do you have high fluid gains between treatments? Or do your kidneys still produce urine and just need mostly toxins and waste removed? As with polycystic kidney disease. Or is it both ? Do they have you drink amphogel or a variant ? To aid in binding the Phosphorous in the gut so it does not go to the bones forcing the calcium out which leads to the brittle painfull bone syndrome.Certainly in the kidney renin produced there helps to regulate BP and with kidney failure you have this additional problem contributing to the picture. There are so many variables to this diseae and hence the treatment varies in plan and agressiveness for each individual . Naturally with treatment hematocrit drops due to blood loss and builds back up a little but most of the patients I worked with were always somewhat anemic which makes you weak , nauseas, feverish in pain etc. The Potassium shifts as well as all the multitudes of electrolyte changes ocurring from non diaysis days to dialysis days can and is overwhelming at times to the body and the spirit. You say you have been on for 12 years I'm sorry if all this is redundent information for you I am sure you are very knowledgeable about your disease . I am sorry you now have this added complexity of an HCM dx. This new dx seems to be really muddying the waters( no pun intended). I am hopefull that Lisa will find a nephrologist /cardiologist person or two person expertise that will help coordinate these 2 diseases in a more comfortable and suitable treatment modality for you . My heart truly goes out to you. Is there a sociol worker there at your center who can help by listening and comforting a bit for you during this difficult emotionally and physically challenging time? Try to keep your chin up we are all here to help or just listen if you need that. God Bless you . Pam
        Dx @ 47 with HOCM & HF:11/00
        Guidant ICD:Mar.01, Recalled/replaced:6/05 w/ Medtronic device
        Lead failure,replaced 12/06.
        SF lead recall:07,extracted leads and new device 2012
        [email protected] Tufts, Boston:10/5/03; age 50. ( [email protected] 240 mmHg ++)
        Paroxysmal A-Fib: 06-07,2010 controlled w/sotalol dosing
        Genetic mutation 4/09, mother(d), brother, son, gene+
        Mother of 3, grandma of 3:Tim,27,Sarah,33w/6 y/o old Sophia, 5 y/o Jack, Laura 34, w/ 5 y/o old Benjamin

        Comment


        • #5
          Re: cardizem, varapomil and dialysis

          I'm sorry you're having such a rough time of it all. Pam, what a great resource you are! It sounds like the new diagnosis of HCM hasn't caught on with the dialysis team. Isabel, when you get your packet of info from the HCMA office, be sure to take copies to the dialysis session with you. I hope your HCM care moves forward quickly. If you have been having dialysis for 12 yrs now, you should know the team fairly well, think about taking some of Pam's suggestions with you and ask them to discuss options. I do hope this next wk goes better for you, please keep us posted. Linda

          Comment

          Today's Birthdays

          Collapse

          Working...
          X